Iowa, 2018

Hail in Iowa, August 28, 2018

August 28, 2018 · NWS FSD · 9 events in 4 counties and zones

As an upper level trough approached during the late night and early morning hours, scattered post-frontal thunderstorms developed. Feeding off 1000-1500 J/kg elevated instability and effective-layer shear up to 50 knots resulted in isolated storms producing considerable large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

As an upper level trough approached during the late night and early morning hours, scattered post-frontal thunderstorms developed. Feeding off 1000-1500 J/kg elevated instability and effective-layer shear up to 50 knots resulted in isolated storms producing considerable large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Aug 28, 3:30 AM CST, 6 minutes earlier.

Area forecast discussion, Aug 28, 3:30 AM CST, 6 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
430 AM CDT Tue Aug 28 2018

.SHORT TERM...(Today and Tonight)
Issued at 430 AM CDT Tue Aug 28 2018

Abbreviated discussion today due to monitoring of ongoing storms.

Forcing associated with approach of main upper level trough
initiating considerable post frontal convective activity during the
overnight hours. Slow southeast progression ot the elevated
instability gradient, but up to 1000-1500 J/kg noted on soundings in
the vicinity of elevated boundary. Storms have been prolific hail
producers overnight, mostly quarter to golf ball size. Storms may
continue marginally severe into the near dawn hours south and east
of Sioux Falls, but expect that slight weakening of the QG lift and
southward shift to instability gradient should limit further severe
convection.

As strong jet entrance region moves into the area today, should get
additional showers and thunderstorms developing along the boundary
during the later morning and early afternoon, with the focal zone
just southeast of the present location, mainly far southeast
SD/northeast NE through northwest IA. Have slowed the previous
forecast exit of precipitation band, but still look for the
progression of various features to cease rainfall in the area during
the evening. Chilly high pressure will settle into the area tonight
with most lows into the 40s.

.LONG TERM...(Wednesday through Monday)
Issued at 430 AM CDT Tue Aug 28 2018

Very little time to diagnose the remainder of the forecast
period. Warm advection will kick in during Wednesday night into
early Thursday, and suspect that a couple of isolated
showers/thunderstorms will accompany the mid-level thermal
gradient later Wed night and early Thursday fairly close to the
I-29 corridor. Will also get quite breezy on Thursday with
increasing low-level moisture. With a wave moving across in most
solutions Thursday night, likely to get some scattered convection.
Warm and humid conditions Friday as a low-level boundary works
into the game, and could be looking at threat for heavy rainfall
or even some severe storms.

A couple of subtle features that could bring some rogue showers or
thunder to the Missouri River corridor Sunday with main thermal
gradient lurking to the south, but most should enjoy a quiet Labor
Day weekend until a better chance for showers/storms again on Labor
Day.

&&

.AVIATION...(For the 06Z TAFS through 06Z Tuesday night)
Issued at 1058 PM CDT Mon Aug 27 2018

Isolated thunderstorms will move across the forecast area this
period, but with spotty coverage, opting to not include thunder in
the TAFs given low confidence that storms will impact terminals.

IFR-locally LIFR ceilings and visibility to start the period
across southwest Minnesota and east central South Dakota is
expected to gradually improve with passage of cool front during
the pre-dawn hours. At this point, do not have sub-VFR visibility
at KFSD, though could be close prior to north winds increasing
and will monitor closely.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
IA...None.
NE...None.
&&

SHORT TERM...Chapman
LONG TERM...Chapman
AVIATION...JH
Hazardous weather outlook, Aug 27, 6:56 PM CST, 8 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
756 PM CDT Mon Aug 27 2018

SDZ038>040-050-052>055-057>061-063>065-068-290100-
Beadle-Kingsbury-Brookings-Gregory-Jerauld-Sanborn-Miner-Lake-
Brule-Aurora-Davison-Hanson-McCook-Charles Mix-Douglas-Hutchinson-
Bon Homme-
756 PM CDT Mon Aug 27 2018

This Hazardous Weather Outlook is for portions of central South
Dakota, east central South Dakota, south central South Dakota,
and southeast South Dakota.

.DAY ONE...Tonight

Before midnight, a line of thunderstorms will likely move through
the region. Some of these storms could be strong to severe, with
abundant lightning, hail up to the size of quarters, and wind
gusts to 60 mph. Storms move east of this region after midnight.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Thunderstorms are possible Thursday night through Friday night.
Details on storm strength are still low confidence at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ056-062-066-067-069>071-290100-
Lyon IA-Osceola-Dickinson-Sioux-O'Brien-Clay IA-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln MN-Lyon MN-Murray-Cottonwood-
Nobles-Jackson-Pipestone-Rock-Dixon-Dakota-Moody-Minnehaha-Turner-
Lincoln SD-Yankton-Clay SD-Union-
756 PM CDT Mon Aug 27 2018

This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, southwest Minnesota, northeast Nebraska, east
central South Dakota, and southeast South Dakota.

.DAY ONE...Tonight

After 11pm through sunrise Tuesday, a line of thunderstorms will
likely move through the region. Some of these storms could be
strong to severe, with abundant lightning, hail up to the size of
quarters, and wind gusts to 60 mph. Storms move east of this
region after sunrise.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Thunderstorms are possible Thursday night through Friday night.
Details on storm strength are still low confidence at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Local storm report, Aug 28, 1:47 AM CST, 1 hour 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
247 AM CDT TUE AUG 28 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0220 AM     HAIL             1 ESE SIOUX FALLS       43.54N 96.70W
08/28/2018  E1.25 INCH       MINNEHAHA          SD   PUBLIC

&&

JC
Local storm report, Aug 28, 2:00 AM CST, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
300 AM CDT TUE AUG 28 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0222 AM     HAIL             2 E SIOUX FALLS         43.55N 96.69W
08/28/2018  E1.75 INCH       MINNEHAHA          SD   PUBLIC

            QUARTER TO GOLF BALL SIZE HAIL.

&&

JC
Local storm report, Aug 28, 2:11 AM CST, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
311 AM CDT TUE AUG 28 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0220 AM     HAIL             1 ENE SIOUX FALLS       43.55N 96.71W
08/28/2018  E1.50 INCH       MINNEHAHA          SD   PUBLIC

&&

JC
Local storm report, Aug 28, 2:58 AM CST, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
358 AM CDT TUE AUG 28 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0339 AM     HAIL             10 SE FREEMAN           43.24N 97.30W
08/28/2018  E1.25 INCH       TURNER             SD   PUBLIC

            ALSO STRONG WINDS, SPEED UNKNOWN. THE
            DURATION OF THE HAIL EVENT WAS 5 MINUTES.

&&

JC
Local storm report, Aug 28, 3:03 AM CST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
403 AM CDT TUE AUG 28 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0316 AM     HAIL             SCOTLAND                43.15N 97.72W
08/28/2018  E0.88 INCH       BON HOMME          SD   PUBLIC

&&

JC
Local storm report, Aug 28, 3:06 AM CST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
406 AM CDT TUE AUG 28 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0205 AM     HAIL             1 NE WALL LAKE          43.53N 96.95W
08/28/2018  E1.75 INCH       MINNEHAHA          SD   PUBLIC

            HAIL STRIPPED LEAVES FROM TREES. SOCIAL
            MEDIA VIDEO. THE DURATION OF THE HAIL EVENT
            WAS 5 MINUTES.

&&

JC

The radar

The Sioux Falls radar (KFSD), 55 km away, was scanning. The volume nearest the first event began at 09:35 UTC.

Open the radar archive at this moment

Event by event

9 hail. Local standard time, as filed.

Hail, Sioux

When
August 28, 3:36 AM CST to 3:40 AM CST
Where
Sioux County, Rock Vly
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
43.200, -96.300

Hail, Sioux

When
August 28, 3:37 AM CST to 3:40 AM CST
Where
Sioux County, 0.5 mi E of Rock Vly
Measured
0.88 in hail
Reported by
Public
Coordinates
43.200, -96.290

Hail was pea to nickel size.

Hail, Sioux

When
August 28, 4:15 AM CST to 4:18 AM CST
Where
Sioux County, 1.67 mi WNW of Granville
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
42.990, -95.960

Lots of crop damage from half dollar to silver dollar size hail.

Hail, O'Brien

When
August 28, 4:48 AM CST to 4:50 AM CST
Where
O'Brien County, 0.86 mi NE of Sutherland
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
42.980, -95.490

Hail, O'Brien

When
August 28, 4:52 AM CST to 4:55 AM CST
Where
O'Brien County, 5.52 mi NE of Sutherland
Measured
2.5 in hail
Reported by
Emergency Manager
Coordinates
43.026, -95.421

Hail from golf ball to tennis ball size shredded siding on house and knocked out car windows.

Hail, Cherokee

When
August 28, 5:14 AM CST to 5:15 AM CST
Where
Cherokee County, 0.51 mi W of Cherokee
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
42.750, -95.560

Hail, Clay

When
August 28, 5:19 AM CST to 5:21 AM CST
Where
Clay County, 2.53 mi W of Gillett Grove
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
43.020, -95.080

Hail, Cherokee

When
August 28, 5:20 AM CST to 5:23 AM CST
Where
Cherokee County, 0.86 mi NE of Cherokee
Measured
1.5 in hail
Reported by
Law Enforcement
Coordinates
42.760, -95.540

Hail, Clay

When
August 28, 5:20 AM CST to 5:28 AM CST
Where
Clay County, 2.14 mi ENE of Gillett Grove
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
43.030, -94.990

Hail was ping pong to golf ball size, lasting up to eight minutes.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2018Every state in 2018This day in weather historyWarnings in Iowa, August 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 781438, 781439, 781440, 781441, 782576, 781442, 781443, 781444, 781445.